Alert archive / Indiana / Wind Advisories in 2024
Wind Advisory 9, NWS Indianapolis, IN
NWS Indianapolis, IN issued this wind advisory at Dec 29, 2024, 2:16 AM EST for 39 counties in Indiana. It took effect at Dec 29, 2024, 8:00 AM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2024, 2:16 AM EST (07:16 UTC)
- In effect from
- Dec 29, 2024, 8:00 AM EST
- Expired
- Dec 29, 2024, 8:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Indianapolis, IN
All 39 counties
Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
050 WWUS73 KIND 290716 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 216 AM EST Sun Dec 29 2024 INZ021-028>031-035>049-051>057-060>065-067>072-291615- /O.NEW.KIND.WI.Y.0009.241229T1300Z-241230T0100Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Rushville, Union City, Parker City, Carmel, Farmersburg, Muncie, Fairview Park, Delphi, Brownsburg, Winchester, Worthington, Rockville, Plainfield, Flora, New Castle, Washington, Frankfort, Spencer, Williamsport, Covington, Mitchell, Veedersburg, Brazil, Sullivan, West Lebanon, Nashville, Shelburn, Lafayette, Farmland, Loogootee, Zionsville, Carlisle, Noblesville, Franklin, North Vernon, Shelbyville, Greensburg, Fishers, Indianapolis, Bloomfield, Terre Haute, Greencastle, Greenfield, Mooresville, Shoals, Rosedale, Bloomington, Columbus, Danville, Attica, Greenwood, Seymour, Vincennes, Crawfordsville, Jasonville, West Lafayette, Kokomo, Anderson, Montezuma, Linton, Lebanon, Martinsville, Bedford, Gosport, Tipton, and Clinton 216 AM EST Sun Dec 29 2024 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EST THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, north central, south central, southeast, southwest, and west central Indiana. * WHEN...From 8 AM this morning to 8 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest winds likely to occur over a 2-3 hour timeframe at any given location. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects such as holiday decorations. && $$ AW
3 follow-up statements
371 WWUS73 KIND 291553 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 1053 AM EST Sun Dec 29 2024 INZ021-028>031-035>049-051>057-060>065-067>072-300000- /O.CON.KIND.WI.Y.0009.000000T0000Z-241230T0100Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Brownsburg, Noblesville, Columbus, Mitchell, Fairview Park, Williamsport, Worthington, Tipton, Lafayette, Nashville, Carmel, Muncie, New Castle, Plainfield, Terre Haute, Covington, Rosedale, Gosport, Farmland, North Vernon, Attica, Indianapolis, Brazil, Shoals, Jasonville, Rushville, Kokomo, Franklin, Crawfordsville, Clinton, Washington, Mooresville, Loogootee, Greenwood, Martinsville, Anderson, Fishers, Greencastle, Bedford, Farmersburg, Bloomfield, Rockville, Parker City, Linton, Montezuma, Greensburg, Winchester, Lebanon, West Lebanon, Danville, West Lafayette, Flora, Vincennes, Bloomington, Greenfield, Carlisle, Veedersburg, Frankfort, Zionsville, Seymour, Sullivan, Union City, Spencer, Delphi, Shelbyville, and Shelburn 1053 AM EST Sun Dec 29 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Portions of central, east central, north central, south central, southeast, southwest, and west central Indiana. * WHEN...Until 8 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ MK
663 WWUS73 KIND 292233 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 533 PM EST Sun Dec 29 2024 INZ028-035-043-044-051>053-060>062-067>070-292345- /O.CAN.KIND.WI.Y.0009.000000T0000Z-241230T0100Z/ Warren-Fountain-Vermillion-Parke-Vigo-Clay-Owen-Sullivan-Greene- Monroe-Knox-Daviess-Martin-Lawrence- Including the cities of Gosport, Carlisle, Clinton, Rosedale, Farmersburg, Williamsport, Sullivan, Spencer, Attica, Montezuma, Loogootee, Vincennes, Bloomfield, Fairview Park, Washington, Linton, Rockville, Terre Haute, Covington, Mitchell, Veedersburg, Bloomington, Shelburn, Shoals, Jasonville, Brazil, Bedford, Worthington, and West Lebanon 533 PM EST Sun Dec 29 2024 ...WIND ADVISORY IS CANCELLED... Winds will continue to diminish into the evening. $$ INZ021-029>031-036>042-045>049-054>057-063>065-071-072-300100- /O.CON.KIND.WI.Y.0009.000000T0000Z-241230T0100Z/ Carroll-Tippecanoe-Clinton-Howard-Montgomery-Boone-Tipton- Hamilton-Madison-Delaware-Randolph-Putnam-Hendricks-Marion- Hancock-Henry-Morgan-Johnson-Shelby-Rush-Brown-Bartholomew- Decatur-Jackson-Jennings- Including the cities of Fishers, Winchester, Union City, Franklin, Muncie, Tipton, Delphi, Nashville, Greensburg, Brownsburg, Parker City, Kokomo, Columbus, Plainfield, Noblesville, Danville, Mooresville, Anderson, Flora, Greencastle, Greenfield, New Castle, Rushville, Seymour, North Vernon, Lebanon, Indianapolis, West Lafayette, Zionsville, Lafayette, Greenwood, Martinsville, Carmel, Crawfordsville, Frankfort, Farmland, and Shelbyville 533 PM EST Sun Dec 29 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of central, east central, north central, south central, southeast, and west central Indiana. * WHEN...Until 8 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Ryan
949 WWUS73 KIND 300058 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 758 PM EST Sun Dec 29 2024 INZ021-029>031-036>042-045>049-054>057-063>065-071-072-300200- /O.EXP.KIND.WI.Y.0009.000000T0000Z-241230T0100Z/ Carroll-Tippecanoe-Clinton-Howard-Montgomery-Boone-Tipton- Hamilton-Madison-Delaware-Randolph-Putnam-Hendricks-Marion- Hancock-Henry-Morgan-Johnson-Shelby-Rush-Brown-Bartholomew- Decatur-Jackson-Jennings- Including the cities of Muncie, Lebanon, Greensburg, Kokomo, Greencastle, Frankfort, Delphi, Rushville, Martinsville, Franklin, Greenwood, West Lafayette, Fishers, Union City, Brownsburg, Zionsville, Plainfield, Indianapolis, Greenfield, Noblesville, Tipton, Mooresville, Columbus, Parker City, Farmland, Winchester, Anderson, New Castle, Danville, Crawfordsville, Flora, Lafayette, Carmel, Shelbyville, Nashville, Seymour, and North Vernon 758 PM EST Sun Dec 29 2024 ...WIND ADVISORY WILL EXPIRE AT 8 PM EST THIS EVENING... Wind gusts will continue to decrease through the rest of the evening. $$ Ryan
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this wind advisory went out at Dec 29, 12:04 AM EST, 2 hours 12 minutes earlier. Its key messages:
- Rain arrives tonight with periods of moderate rainfall through Sunday, total rainfall up to 2 inches
- As rain exits on Sunday afternoon there is potential for gusts up to 45 mph.
- More rain is expected Monday night into Tuesday, with up to three quarters of an inch of rain possible.
- A progressively colder start to 2025 expected. Wind chills as low as 15 degrees Wednesday night and Thursday night, with single digit wind chills possible Friday night and possibly into Saturday night.
- There is a chance for light snow Wednesday but confidence is low.
Area forecast discussion, Dec 29, 12:04 AM EST, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1204 AM EST Sun Dec 29 2024 .KEY MESSAGES... - Rain arrives tonight with periods of moderate rainfall through Sunday, total rainfall up to 2 inches - As rain exits on Sunday afternoon there is potential for gusts up to 45 mph. - More rain is expected Monday night into Tuesday, with up to three quarters of an inch of rain possible. - A progressively colder start to 2025 expected. Wind chills as low as 15 degrees Wednesday night and Thursday night, with single digit wind chills possible Friday night and possibly into Saturday night. - There is a chance for light snow Wednesday but confidence is low. && .FORECAST UPDATE... Issued at 959 PM EST Sat Dec 28 2024 The forecast remains in good shape tonight with only minor adjustments needed. Current surface analysis shows a deepening surface low lifting north across the Mid-South. This system will continue lifting north towards central Indiana tonight into Sunday bringing widespread rainfall which could be heavy at times. Look for temperatures to remain relatively steady overnight due to abundant low-level moisture and clouds. The main significant change made to the forecast was increasing wind gusts late in the day on Sunday. Confidence continues to increase in the potential for a period of strong wind gusts tomorrow afternoon and evening. Guidance shows the pressure gradient tightening quickly on the backside of the aforementioned deepening low pressure system as it pushes across Indiana. In addition, cold air advection on the backside of the system will steepen low-level lapse rates which should help mix strong winds within a 45-55kt LLJ down to the surface. Gusty winds are expected at times during the morning Sunday, but stronger wind gusts up to 45mph are expected late in the day. Some high-resolution guidance suggest the potential for gusts in excess of 45 mph though confidence is limited at this time. This will depend greatly on how strong the cold air advection is on the backside of the system and how steep low-level lapse rates become. && .SHORT TERM (This evening through Sunday)... Issued at 212 PM EST Sat Dec 28 2024 Rest of today... Southwest winds and a few breaks in the overcast have allowed temperatures to warm into the 50s which is well above the normal late December afternoon temperatures in the middle 30s to lower 40s. Hi-Res and ACARS soundings are still showing plenty of moisture from around 1-5K feet, so expect any clearing to be minimal but still temperatures are well on their way to highs in the middle 50s north to lower 60s south. Tonight and Sunday... Confidence continues to be high regarding moderate to heavy rain tonight into Sunday as 300K isentropic lift and moisture transport, courtesy of a 60+ knot low level jet nosing in from the south, ramp up ahead of a deepening low pressure system with PWATS to an inch or more, or around the max moving average, from regional SPC sounding climatology. In addition, banding will be a concern to the northwest of the low track, due to a trowal, as the low lifts northeast across southeastern and east central Indiana Sunday morning. DESI grand ensemble interquartile storm total QPF now hints at storm total rainfall of mostly over three quarters of an inch over all of central Indiana with worst case rainfall of up to 2 inches. This could could cause small streams to approach or hit action stage, especially if banding is involved. Along with more rain expected Monday night and Tuesday, can not rule out minor flooding along some larger streams, later next week. Needless to say, confidence in 90- 100% PoPs tonight into Sunday is high. The continued barrage of return flow and widespread cloud cover will keep temperatures way up once again tonight with southern locales not likely to fall below 50 degrees. Meanwhile, although still above normal due to the lack of a Canadian airmass component, temperatures will not be as warm on Sunday and fall during the afternoon as the low pressure gradient tightens and gusty northwest winds commence, in the wake of the departing system. C && .LONG TERM (Sunday night through Saturday)... Issued at 212 PM EST Sat Dec 28 2024 The long term period will feature the much advertised transition from a relatively mild zonal pattern with liquid precipitation to a more amplified long wave flow with colder air and increased chances for both liquid and accumulating frozen precipitation. Sunday Night and Monday First of several dynamic systems will be departing the region Sunday night. Lingering rain chances should continue to diminish through the night with a dry period expected on Monday. Temperatures behind this first wave should still remain seasonably mild for late December with 850 mb temps remaining within a few degrees around 0C. Overnight lows should range from mid 30s north to lower 40s south. ECMWF is a little colder and suggest a few wet flakes could be possible in the north but does not appear to be of any significance if it verifies with departing moisture so will not introduce any frozen pcpn with sfc temps well above freezing. Warm air advection returns quickly on Monday ahead of next potent short wave and moisture surge. Highs should rebound into upper 40s and low 50s. Monday Night through Tuesday Night Next short wave quickly approaches and looks to take a similar track to first system. Strong theta E advection with GOMEX surge and strong kinematics will lead to more widespread rainfall across central Indiana. While PWATs are not as high as first system, 0.70- 0.90" for this time of year is still impressive. Another quarter to three quarters of an inch of rain looks likely. Coupled with what is expected with initial system, could see area streams, creeks and rivers take a rise not seen in some time, but most likely remaining in action stage or just above flood stage given low levels to start from dry and drought conditions that have lingered. This will need to be watched though with rainfall rates and any embedded heavier rainfall dictating specifics. As low departs and cold air wraps in, depending on timing could see a brief period of light snow in deformation area but specifics will lie in the timing details with any overlap between departing moisture and cold air arrival. Wednesday through Saturday Initial transitional phase to colder temperatures begins following this mid week system as colder Canadian air plunges into the midwest. Initial cold air intrusion looks to simply bring us back to near or just slightly below normal for early January. However, a rapidly moving short wave expected to cross the area and this could squeeze out some light snow. Models differ on moisture availability and model blends are averaging out to a very low chance. Will need to watch trends here for possible uptick in Pops as model certainty converges. This wave will reinforce cold air over the region and help thermal profiles continue to lower through end of the week into Saturday. Temperatures each day will trend lower and well below normal for the latter half of the week, rivaling the cold air seen back at the end of November and beginning of December. Days 8 to 12... All eyes will be on a strong storm system that looks possible in the January 5th-7th time period. Both GFS and ECMWF have a system but of varying strengths and location, not uncommon in this extended range. Much too early to even speculate on precipitation type, amounts or even timing of arrival, if at all. However, fully expect social media to begin buzzing with this potential storm very soon if not already, especially if colder trends are seen. Patience and calm are advised and pay no attention to any type of precipitation type and amounts being thrown out there at this time. && .AVIATION (06Z TAF Issuance)... Issued at 1204 AM EST Sun Dec 29 2024 Impacts: - IFR cigs through 18Z with brief IFR. MVFR afterwards - MVFR to IFR vsbys expected with periods of moderate to heavy rain through 00Z - 30-40kt winds this afternoon as direction shifts from northeast to west Discussion: Rain has arrived at all sites but LAF where onset will be shortly. Expect vsbys to fall to IFR for much of the night with cigs bouncing between IFR and LIFR. Rain intensity will begin to drop during the day with vsbys generally MVFR to IFR while cigs gradually rise to MVFR. Winds are expected to shift from the northeast to northwest towards 15Z tomorrow before becoming westerly by the afternoon with occasional gusts to 40kts. These stronger winds will begin to taper after 01Z. A few rumbles of thunder are possible but unlikely at BMG this morning. && .IND WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Melo SHORT TERM...MK/Stumpf LONG TERM...Lashley AVIATION...White
Hazardous weather outlook, Dec 28, 1:54 PM EST, 12 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 154 PM EST Sat Dec 28 2024 INZ021-028>031-035>049-051>057-060>065-067>072-291900- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 154 PM EST Sat Dec 28 2024 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated flooding possible Sunday as up to two inches of rain falls between tonight and Sunday. As the rain exits on Sunday there is a brief window in the afternoon where gusts of 35-40 mph are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 11:25 AM EST | River Flood Warning | IND | Delaware, Randolph | 15 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.